Wednesday, 20 January 2010

A Classic Bedside Physical Sign - Asterixis

video



Dear Bloggers


Above is the classic sign of Flapping Tremor, also termed Asterixis, commonly seen in hepatic encephalopathy and CO2 retention. It is also seen in uraemia. The clues for the cause in this patient were the obvious jaundice and palmar erythema. Smelling the breath also revealed the classic Fetor Hepaticus -- sadly there is no current technological means to purvay this smell across the internet! Abdominal palpation revealed hepatomegaly.

The technique for asterixis is performed by asking the patient to extent their arms so that they are straight at the elbow. The patient is then instructed to extend the wrists and spread the fingers wide. This will allow asterixis to be uncovered.

Pearl: When you see a jaundiced patient ask them to perform the test for asterixis. A positive test suggests encephalopathy e.g. Grade 2 Hepatic Encephalopathy. If the patient has known COPD, e.g. the archetypcal chronic bronchitic 'blue bloater' and a positive asterixis sign, checking a blood gas for rising CO2 levels is justified. Remember that Type 1 respiratory failure patients e.g. emphysematous 'pink puffers' can also develop type 2 respiratory failure on occasion!

Tuesday, 19 January 2010

Blue Sclera Sign

Dear Bloggers

As part of inspection of the patient, one is occasionally faced with the Blue Sclera Sign as seen below:


Often, the patient is unaware that the 'whites' of their eyes are in fact, blue.

I was first introduced to this sign as a junior doctor by a neurologist, and the patient turned out to have osteogensis imperfecta !

However, there are several causes of this unusual physical sign that are listed below:

Congential (rare)
  1. Osteogenesis imperfecta type 1
  2. Ehler's-Danlos Syndrome
  3. Marfan's Syndrome
  4. Adult type osteogenesis imperfecta
  5. Pseudoxanthoma elasticum
  6. Kabuki Make-Up Syndrome
  7. Crouzon disease
  8. Hallermann-Streiff-Francois Syndrome
  9. Velocardiofacial Syndrome
  10. Weaver (Marshall-Smith) Syndrome
Acquired (more common)
  1. Any cause of severe scleritis with resulting thinning which reveals the underlying choroid tissue (scleromalacia) e.g. Rheumatoid arthritis, Relapsing polychondritis, Opthalmic Zoster infection (rare) [this can lead to rupture of the eye --> scleromalacia perforans]
  2. Iron Deficiency Anaemia
  3. Drugs: Corticosteroids (thinning of the connective tissue of the eye), Tetracyclines (chronic administration)
When one finds this sign, a hunt for the cause should be undertaken. In the newborn, children, adolescents and young adults, congenital disorders should be considered. Often, other features of the disorder present to help with the diagnosis e.g. repeated fractures (osteogenesis imperfecta), tall body habitus and high arched palate (Marfan syndrome). Moreover, there may already be a family history and hence, the diagnosis may be straightforward. In other cases, genetic testing may have to be undertaken.

In adults, other causes should be considered e.g. scleritis, drugs and iron deficiency. The history and physical examination may again be helpful to decide on the likely cause. A thorough history is required such as inquiring about symmetrical small joint problems, morning stiffness (rheumatoid arthritis), painful red ears (relapsing polychondritis), orogenital ulceration (Bechet's disease), etc... A careful history about upper GI problems, change in stool consistency and colour, medication use e.g. aspirin, weight loss, decreased appetite, dietary history, etc, should be undertaken for identifying the cause of an iron deficiency anaemia. A full drug history is essential. Steroids and long-term administration of oral tetracyclines can be an obvious cause.

Physical examination for connective tissue diseases can be straight forwards with joint swelling and deformity and nail / skin changes. Iron deficiency can be considered by finding koilonychia, glossitis, mouth ulcers and angular cheilitis. Steroid side effects may include centripetal obesity, 'Moon face', telangiectasia, proximal muscle atrophy, thin skin, subcutaneous bleeding, and striae etc. Hence, the cause of the blue sclera sign may be obvious. Last and by no means least, tetracycline administration can cause the blue sclera sign along with the 'blue nail sign'. By finding these two signs co-existent in the same patient and with a history of tetracycline administration e.g. minocycline, makes the diagnosis straightforward.

So, the next time you look at a patient's eyes, don't just look for 'jaundice' and 'conjunctival pallor', as they are signs that touch only the tip of the 'ocular iceberg'. Remember the Blue Sclera Sign as well, but only mention it to your attending physician if you find it! It is rare enough to not be mentioned as part of the 'pertinent negatives' list during oral presentation, but it will certainly prick up the ears of the attending if you find it!

The Blue Sclera Sign is one of those signs that makes one reconsider whether Hens really do have teeth, as in fact, sometimes they do! [Click on both links for some funny explanations!]

Have a nice week!